Tuesday, June 18, 2019

Comments by LindaKay1948

Showing 11 of 11 comments.

  • I would like to see some studies about sexual dysfunction from neuroleptics; not just erectile dysfunction in men but genital anesthesia and lack of libido in both men AND women. My channel and text video on YouTube tells my story. Here is the link to it:

    https://www.youtube.com/channel/UCZaVF8gOXTNt-d9hq1el9xQ

    …and here is a copy of the rest of my story seen underneath my video if you click on “SHOW MORE”:

    “I am what is known as a psychiatric survivor. I’ve had three breakdowns, each occurring after PROLONGED SLEEP DEPRIVATION. I was forced to take neuroleptics (or so-called “antipsychotics”) each time, but have been off of them now for over thirty three years. The problem is that, even though I took these drugs for very short periods of time, they left me with permanent damage.

    My first breakdown came in 1975, before I had any children. I was on Haldol and Cogentin for about four months, then took myself off these drugs after the psychiatrist refused to do it, telling me I would have to be on them for the rest of my life. After I went off of them I realized that I had lost the feeling in my saddle area that made it possible for me to become sexually aroused. My bottom felt cold and numb. I also didn’t understand why I couldn’t feel when I had to urinate until there was strong pressure in my abdomen. I wondered if this numbness would be permanent, but was relieved when, after two years, the feelings came back to some degree. (However, they were never to be as strong as they had been.)

    Well, time went by. I married and had two children, one in the hospital and one at home, both without anesthesia. The feelings I had seemed intact until about a month after my second child was born in 1981. I was a nursing mom, did my own diapers, and worked very hard, often into the night. My baby seemed to have colic, both of my children woke me up over and over at night, and I could not get them to sleep at the same time during the day. So I didn’t sleep for about a week.

    I started to exhibit psychotic symptoms again, was taken to the hospital, forcibly drugged, and labeled a “chronic paranoid schizophrenic”. Again I took the Haldol and Cogentin for a couple of weeks, then flushed it down the toilet. Again I lost all my sexual feelings and had to remind myself to urinate.

    After a couple of years I began to feel just a little. Then a major family crisis came along in 1983 over which I again didn’t sleep for about a week. I would have taken a sleeping pill if I could have, but did not have the opportunity until it was too late. By that time I thought I could do anything. I felt like a superwoman. Well, I was only in the hospital for three days, and I immediately flushed the Haldol and Cogentin down the toilet when I got home, but it was too late. I felt as though I had sat on a big piece of ice that I couldn’t get off of, and it wouldn’t melt. ‘Still feels like it never will.

    I have (literally) sat on this secret for over thirty-three years. At first I thought it must be psychosomatic, something having to do with my anger, and went though extensive therapy. Then, in 1993, I found an M.D. who would actually listen to me, and he put me through some medical testing. When he had finished he told me that I had apparently lost the feeling in my saddle area. In other words, I have a permanent saddle block, or PERMANENT GENITAL ANESTHESIA.

    I am blessed with a wonderful, understanding, husband, whom I’ve been married to for almost thirty -nine years. We have two grown children, who are both married, and four wonderful grandchildren. I’m AMAZED, because I was once afraid to marry and have children.

    As I was working toward my BA in Psych, I was told that mental illness is inherited. Yes, it did seem to run in my family. My great grandmother died after living in an institution for twenty-three years, and my mother was on psychiatric drugs most of her life until she developed symptoms of Tardive Dyskinesia (brain damage) from them several years before she died.

    I thank God everyday for my family, but I believe that it is important for me to share my story with the public now because so many young people are being given the drugs I was given, and other similar ones. I have heard about people who are on anti-depressants reporting permanent sexual side effects, but I wonder how many have experienced them after being given the major tranquilizers (neuroleptics). The damage that these drugs have done to me has been DEVASTATING.

    Is it any wonder that there are so many angry, violent, depressed, and suicidal young people when so many of them are being put on drugs they can’t “say no” to?

    Country: United States
    Occupation: Retired Montessori Teacher”

  • I totally agree with you, mik, and I am angry too. Doctors ignored me years ago when I told them about my numbness and total lack of libido. (I had been forcibly injected with Haldol in 1983, but have been free from neuroleptics since then.) I was told that my lack of libido was probably because I was depressed and that I needed to take antidepressants. I’m glad I didn’t take their advice, but it has been very difficult to live with my loss.

    Perhaps this is why so many people have suicidal thoughts after taking antidepressants. I think it also probable that people who have been given neuroleptics take their lives for this reason. However, those who have been on these drugs for a long time may not be as articulate as those who have only been on so-called antidepressants”. In addition, once labeled psychotic they lose their credibility. No one believes them.

    It is high time that doctors become more receptive to their patients.

    For more of my story you can view my video on YouTube. Be sure to click on “SHOW MORE” to read it all.

    https://youtu.be/-RWvdv9TsrM

  • I just logged into MIA and read the article, “Citizens Petition Calls for Sexual Side Effect Warnings”. I wanted to comment on it but couldn’t find the “Post a Comment” button. All I could do was reply to someone else’s comment about including sexual dysfunction from neuroleptics.

  • Yes, I believe there must be MANY people who suffer this way after being given neuroleptics, or so-called “antipsychotics”. I am one of them, even though I have been drug free for almost 35 years and have had genital anesthesia and zero libido ever since being injected with Haldol in 1983.

    I have asked some very influential people, including Dr. Thomas Szasz, Dr. Peter Breggin, and Robert Whitaker if they could help me find any studies on this kind of loss stemming from neuroleptics, but none of them could help me in that way. Dr. Szasz (may he rest in peace) was very kind and wrote back to me twice after I told him my story. He said that what I experienced was not uncommon and encouraged me to write a book or short story, about it. ‘Said it might do some good in the world.

  • This has been very real for me. When I was young I enjoyed sex. However, even though I have been free from neuroleptics for almost 35 years, and have never taken SSRIs, my saddle area has been numb ever since I was injected with Haldol. Since then this numbness has made it impossible for me to become sexually aroused and has completely eliminated my libido.

    I am nearly 70 years old now, so I have suffered from this loss for nearly half of my life.

    Here is the text video I made some years ago. Be sure to read the rest of my story by clicking on “SHOW MORE” beneath it.

    https://youtu.be/-RWvdv9TsrM

  • Interesting article, Michael. I never knew that Hippocrates used black hellebore as an anti psychotic. ‘Seems against the Hippocratic Oath which states, “First do no harm”.

    However, I’ve read the article, scanned the comments, gone to the article that you say tells of his “suicide”, and STILL haven’t found anything that definitely says that Dr. Szasz willfully killed himself. All I saw was that he died after a fall, not that he jumped.

  • This is certainly nothing new. While working on my BA in Psychology back in the ’60s, I read about sleep studies that, if my memory serves me, were done at the U. of Wisconsin (though I could be wrong). People who were kept awake, or repeatedly woken up, for several days reported that they began to have strange thoughts and hallucinations.

    There have been people who’ve tried to stay awake to break records for doing so. Peter Tripp was a Top-40 countdown radio personality from the mid-1950s, whose career peaked with his 1959 record breaking 201 hour wakeathon (working on the radio non-stop without sleep to benefit the March of Dimes). Six years after Tripp’s record, it was smashed by high school student Randy Gardner, who lasted 11 days. They were both reported to suffer psychologically.

    I believe that MANY otherwise normal people have been misdiagnosed as “schizophrenic” when it was really only sleep deprivation that caused their strange behavior. This has led many to be put on a lifetime of harmful and disabling drugs, rendering them unable to drive or have jobs, and thus putting more and more on welfare. We as a society are paying the price for this, in many ways.

    …and no, I don’t see why anyone would want to induce sleep deprivation to test more drugs!